Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 69, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 9:13 PM MDT for Blaine County, Fergus County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 9:13 PM MDT (03:13 UTC)
- Expired
- Jul 18, 2016, 10:03 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Fergus County, MT
The radar
The Glasgow radar (KGGW), 171 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
676
WUUS55 KTFX 190313
SVRTFX
MTC005-027-190430-
/O.NEW.KTFX.SV.W.0069.160719T0313Z-160719T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 1030 PM MDT
* AT 911 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
WINIFRED...OR 36 MILES NORTH OF LEWISTOWN...MOVING EAST AT 40 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL ACROSS NORTHERN FERGUS COUNTY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED...JAMES KIPP CAMPGROUND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4746 10933 4768 10943 4782 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10851
4760 10850 4761 10844 4758 10842 4760 10840
4757 10832 4746 10832
TIME...MOT...LOC 0311Z 248DEG 35KT 4757 10921
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
151
WWUS55 KTFX 190339
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 PM MDT MON JUL 18 2016
MTC005-027-190430-
/O.CON.KTFX.SV.W.0069.000000T0000Z-160719T0430Z/
BLAINE MT-FERGUS MT-
939 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTH CENTRAL BLAINE AND NORTHEASTERN FERGUS COUNTIES...
AT 937 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST
OF ZORTMAN...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL BLAINE AND NORTHEASTERN FERGUS COUNTIES. IN
ADDITION...THIS STORM WILL IMPACT THE JAMES KIPP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4753 10902 4775 10913 4782 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10851
4760 10850 4761 10844 4758 10842 4760 10840
4757 10832 4755 10854
TIME...MOT...LOC 0337Z 250DEG 37KT 4767 10884
HAIL...1.00IN
WIND...60MPH
$$
MARTIN963
WWUS55 KTFX 190403
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1003 PM MDT MON JUL 18 2016
MTC005-027-190412-
/O.CAN.KTFX.SV.W.0069.000000T0000Z-160719T0430Z/
BLAINE MT-FERGUS MT-
1003 PM MDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLAINE AND
NORTHEASTERN FERGUS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS
ARE STILL POSSIBLE AS THIS THUNDERSTORM MOVES AWAY FROM THE WARNED
AREA.
LAT...LON 4753 10902 4775 10913 4782 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10851
4760 10850 4761 10844 4758 10842 4760 10840
4757 10832 4755 10854
TIME...MOT...LOC 0400Z 248DEG 35KT 4776 10850
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:09 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 18, 9:09 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 909 PM MDT MON JUL 18 2016 .UPDATE... Updated forecast this evening for thunderstorms moving through. Expect a few new thunderstorms to develop before Midnight, especially south of Great Falls. We will issue another update around Midnight. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PREV DISCUSSION... /ISSUED 300 PM MDT MON JUL 18 2016/ Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 30 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 30 10 10 10 LWT 56 89 55 86 / 30 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 18, 8:17 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUL 18 2016
MTZ009-010-046-048-190300-
EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
817 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON...SOUTHEASTERN
GLACIER AND NORTHWESTERN PONDERA COUNTIES UNTIL 900 PM MDT...
AT 815 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF HEART BUTTE...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALIER...HEART BUTTE AND DUPUYER.
LAT...LON 4824 11222 4806 11294 4808 11299 4810 11300
4812 11299 4813 11301 4812 11306 4815 11306
4814 11308 4820 11312 4864 11253
TIME...MOT...LOC 0215Z 243DEG 31KT 4816 11297
BRUSDALocal storm report, Jul 18, 8:31 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 5 ESE DENTON 47.30N 109.85W
07/18/2016 M66 MPH FERGUS MT DEPT OF HIGHWAYS
66 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.
&&
BRUSDALocal storm report, Jul 18, 8:37 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 1 S COFFEE CREEK 47.34N 110.08W
07/18/2016 E1.50 INCH FERGUS MT TRAINED SPOTTER
&&
PNLocal storm report, Jul 18, 8:40 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HEAVY RAIN 1 S COFFEE CREEK 47.34N 110.08W
07/18/2016 E1.00 INCH FERGUS MT TRAINED SPOTTER
ESTIMATED 1 INCH RAINFALL IN 20 MINUTES
&&
PNSpecial weather statement, Jul 18, 9:02 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
902 PM MDT MON JUL 18 2016
MTZ010-044-190400-
TOOLE MT-EASTERN GLACIER MT-
902 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 1000 PM MDT...
AT 900 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES
WEST OF CUT BANK...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUT BANK...KEVIN AND SANTA RITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4875 11196 4851 11248 4869 11280 4901 11236
4900 11219
TIME...MOT...LOC 0301Z 217DEG 20KT 4863 11252
BRUSDALocal storm report, Jul 18, 9:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
904 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 8 SW WINIFRED 47.45N 109.42W
07/18/2016 M60 MPH FERGUS MT OTHER FEDERAL
60 MPH WIND GUST WITH THE STORM AS IT MOVED THROUGH.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 41 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 47 min |
| Jul 18, 7:13 PM MDT | Tornado Warning | TFX | Judith Basin | 17 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | TFX | Judith Basin | 18 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Jul 18, 8:17 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 45 min |
| Jul 18, 8:44 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jul 18, 9:02 PM MDT | Special Weather Statement | TFX | Glacier | 58 min |
| Jul 18, 10:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 18, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 43 min |
| Jul 18, 11:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 28 min |
| Jul 18, 11:21 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.